An 11-year-old male with perinatally acquired human immune deficiency virus (HIV) infection on antiretroviral regimen, which included abacavir plus lamivudine (Epzicom), didanosine, ritonavir and atazanavir presented with bilateral axillary striae, increased appetite, fatigue, facial swelling and acute weight gain. Two months prior to presentation, the patient had received a diagnostic and therapeutic intra-articular triamcinolone injection in the knee for pain relief and subsequently became progressively swollen in the face, developed striae bilaterally at the axillae, experienced increased appetite, fatigue and an 8 pound weight gain. During the endocrine workup, suspicion for adrenal insufficiency prompted 24-h urine collection for free cortisol, which was found to be undetectable (below LLQ of 1.0 µg/L). This prompted further evaluation of the hypothalamic–pituitary axis (HPA) by standard dose adrenocorticotropic hormone (ACTH) stimulation test. A 250 µg cosyntropin stimulation test was performed and confirmed HPA axis suppression. Baseline cortisol level was <1 µg/dL and stimulated cortisol level at 30 min was 3.8 µg/dL. The patient was diagnosed with iatrogenic Cushing syndrome and suppression of HPA axis secondary to the drug interaction between ritonavir (RTV) and intra-articular triamcinolone injection. Following endocrine evaluation and workup, the patient was admitted for planned orthopaedic procedure including elective left hamstring lengthening, distal femoral osteotomy and patellar tendon advancement. Taking into consideration the diagnosis of iatrogenic Cushing syndrome, at the start of the surgical procedure, 100 mg IV stress dose of hydrocortisone followed by 50 mg hydrocortisone every 8 h for 24 h was administered. Stress dosing was discontinued 24 h after the procedure. Throughout the hospitalization and upon discharge, the patient continued his ART. From initial presentation, patient has remained clinically stable throughout surgery and postoperative period.
Drug–drug interaction between ritonavir and triamcinolone can cause Cushing syndrome.
Although triamcinolone has a half-life of 3 h, an intra-articular injection may be systematically absorbed for 3 weeks after injection, and adrenal suppression may last as long as 30 days.
Co-administration of ritonavir and corticosteroids may result in an increase of plasma levels of corticosteroids levels, as they are both eliminated by CYP3A metabolism, and this interaction has the potential to prolong the half-life of triamcinolone several fold.
No specific guidelines are available for the management of iatrogenic Cushing syndrome secondary to ritonavir and corticosteroids.
One treatment option includes replacing ritonavir with a non-protease inhibitor-based regimen.
Initiating hydrocortisone replacement therapy to prevent an adrenal crisis is also an alternate option.
An insulinoma is a rare tumour with an incidence of four cases per million per year in adults. The incidence in children is not established. There is limited literature available in children with insulinoma, and only one case is reported in association with Down’s syndrome in adults. Insulinoma diagnosis is frequently missed in adults as well as in children. The Whipple triad is the most striking feature although it has limited application in young children. Hypoglycaemia with elevated insulin, C-peptide and absent ketones is highly suggestive of hyperinsulinism. We present a case of 10-year-old boy with Down’s syndrome with recurrent insulinoma. He was initially misdiagnosed as having an adrenal insufficiency and developed cushingoid features and obesity secondary to hydrocortisone treatment and excessive sugar intake. The tumour was successfully localised in the head of the pancreas with an MRI and octreotide scan on first presentation. Medical treatment with diazoxide and octreotide could not achieve normal blood glucose levels. The insulinoma was laparoscopically enucleated and pathological examination confirmed a neuroendocrine tumour. Subsequently, he had complete resolution of symptoms. He had a recurrence after 2 years with frequent episodes of hypoglycaemia. The biochemical workup was suggestive of hyperinsulinism. MRI and PET scan confirmed the recurrence at the same site (head of the pancreas). He had an open laparotomy for insulinoma resection. The pathology was consistent with benign insulinoma, and subsequently, he had complete resolution of symptoms.
Insulinoma is a very rare tumour in children; it should be considered in the differential diagnosis of hypoglycaemia with absent ketones.
Refractory neurological symptoms like seizure, migraine, mood changes and regression of learning abilities should suggest evaluation for hypoglycaemia.
MRI with contrast and PET scan would localise the majority of pancreatic beta islet cell lesions.
Medical treatment with diazoxide, octreotide and the addition of corn starch in feeds is not curative but can be supportive to maintain normoglycemia until the surgical resection.
Surgical resection is the only curative treatment. The surgical procedure of choice (laparoscopic/open laparotomy) depends on local expertise, preoperative localisation, tumour size and number.
Surgical treatment results in complete resolution of symptoms, but all cases should be closely followed up to monitor for recurrence. The recurrence rate is four times higher in MEN1 cases.
We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.
Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.
Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.
Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.